Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

159 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can 'Pepto bismal' taken while nursing,lead to ryes syndrome in the baby?

Answered by
Dr.
Dr. Irshad H Naqvi

Pediatrician

Practicing since :1989

Answered : 1194 Questions

default
Posted on Tue, 21 Jan 2014 in Medicines and Side Effects
Question: I'm nursing my one year old. I've been taking pepto bismal for the last two days. I just looked up the info and it says not to take. She has a fever tonight of 101....I'm afraid of ryes syndrome . Also, she was around a child who got hand foot and mouth Friday. So I'm doubly afraid the aspirin from the pepto will trigger her.
doctor
Answered by Dr. Irshad H Naqvi 1 hour later
Brief Answer: Nursing mothers to avoid this salt Detailed Answer: Hi Dear, Bismuth salt has some evidence that along with the viral infection /fever occasionally may cause rye's syndrome. Reason to avoid, that this salt is excreted in breast milk though in very very small quantity. However, there is no sufficient data to prove this side effect but still breast feeding mothers are advised to avoid this salt. In your case, you have taken the drug for only 2 days, and in my opinion, this much dose is not going to have any significant effect, so please be patient and relax regarding this issue. For the HMFD exposure, you have to wait and watch, if any symptoms arise, please consult your pediatrician to get the required advice. Paracetamol suspension to be used for the fever and avoid aspirin salt Hope the query is answered. Please feel free for the further clarification. Thanks
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,   ,   ,  

Recent questions on  Paracetamol

doctor1 MD

I have a severe pain n pricking n heaviness in my vagina I had been to gynae she took a vaginal scan and also urine culture and also a swap check but everything is normal but still I have a severe pain shez put me in paracetamol for a while wht do I do ? Confused shud I see any other doctor but she suggested me 2 go n c for a orthopaedic

doctor1 MD

Hi, I am Uma from Edinburgh, Scotland. My daughter is 2 and 1/2 years old. She is having fever (103 and above) for the last 2 days. She also has cough and cold. There is no relief with paracetamol. I am giving her 100mg of meftal thrice a day. Could I give her so much of Meftal? Please suggest.

doctor1 MD

I have been taking gabapentin to treat my back pain becos of prolapsed discs around neck and lower back. Recently the pain becomes more unbearable so I was advised to take Suniton paracetamol with omeraperazole (antacid). I realised that each time after taking Suniton, I will have chest discomfort, and lots of burpings and fratulence. Kindly advise?

doctor1 MD

I overdosed on paracetamol a few days ago and since then have suffered nausea. I couldn t eat for about 3 days but managed something yesterday but still suffering nausea. Also suffering from lower back pain and stomach pain. Will I be okay? I m too ashamed to see about it

doctor1 MD

Hi Doctor, My wife seems to be have mumps , her right cheek is swolen and she has pain. She wanted to take Ibuprofen , however the medicine instructions states check with your doctor if you have asthma . do you have any other pain reliever or pain...

doctor1 MD

Hi..8.5 month old baby got a fever 99 degree Fahrenheit..Baby little irritated. Duty doc only available. Gave babygesic & sinarest af ( .6 ml, 3 times a day)cani give him other foods now? Citrus fruits? Anything to be worried

doctor1 MD

I have a recurring pain in my stmach right side a few inches above my hip, What can it be??